Extreme Cold/Wind Chill, Emmet
- When
- December 17, 6:00 PM CST to December 18, 12:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
After some light to moderate snowfall the previous few days, Canadian high pressure moved southward into the Plains. As the high pressure system progressed, surface winds increased over areas of Minnesota and Iowa, quickly ushering in colder temperatures and quickly falling wind chills.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After some light to moderate snowfall the previous few days, Canadian high pressure moved southward into the Plains. As the high pressure system progressed, surface winds increased over areas of Minnesota and Iowa, quickly ushering in colder temperatures and quickly falling wind chills. By the afternoon and overnight hours of the 17th into the 18th, wind chills plummeted well below zero, approaching the negative 30 and 40 ranges through large portions of northern and central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 17, 3:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 328 PM CST Sat Dec 17 2016 .SHORT TERM.../Tonight through Sunday/ Issued at 326 PM CST Sat Dec 17 2016 Confidence High: Concerns continue for lingering snow and blowing snow in the southeast and will extend the Winter Weather Advisory over the south until 03z this evening...pushing back the onset of the standalone wind chill advisory until the same time over the south. There will be a little overlap in conditions on the northern border of the adjacent advisories. Additional snow will add perhaps another half inch to inch before 06z as upper level support and the H500 short wave pulls east of the region. Overnight lows continue extremely cold and with the stronger winds lingering in the overnight...will be adding row of counties to the wind chill warning along the I80 corridor as these areas may reach -35 wind chill by Sunday morning. For Polk county...the main areas of concern will be outside the city in the northern part of the county. Values near sunrise will be near or just under -30 for a bit during the early morning...but not an extended timeframe or as significantly colder as will be the case in the far north where values will reach -40 to - 45 at times overnight. Improvement expected through the day Sunday as temperatures warm to above zero west and winds become light then west southwesterly during the day. Lots of sunshine will at least make it seem more pleasant outside in the afternoon...though again...folks need to maintain awareness of the cold. Highs expected to recover into the single digits above zero west and just under zero in the east by late day. .LONG TERM.../Sunday night through Saturday/ Issued at 326 PM CST Sat Dec 17 2016 Summary...Cold will stick around through Sunday, however as high pressure departs southerly winds and warm air advection will begin in earnest. Temps through the week will much more seasonable in the 20s to middle 30s for highs and teens to lower 20s for lows. A couple systems look to clip the region, first mid-week then end of the week, bringing about the opportunity for a bit of snow or wintry mix. Sunday night through Tuesday...High confidence...High pressure will have begun its departure from the region at this point, returning southerly flow and warm air advection. As a result, the bitter cold temps during the day will not see much drop in the evening and should remain steady or rise a couple of degrees through the night. While temps and wind chills Mon morning will not be extreme like Sun morning, they will still be on the bitter side around zero and the negative teens respectively for morning commutes and school busing. While 900-850mb temps will surge to around or just above zero, limited mixing will prevent surface temps from tapping into that warmth. Instead, temps will rely more heavily on the southerly surface flow advecting in warmer temps. Expect highs in the 20s Mon and low to mid 30s Tue. Wednesday...Low-medium confidence...A wave moving out of the Pacific Northwest/southern British Columbia continues to be progged to clip Iowa beginning early Wednesday morning and on through the day. Forcing should be deep with the wave, however may be fighting for saturation down into central and southern portions of the state, especially along the cold front. Best precip chances will be associated with better dynamics around the surface low and overriding of the warm front. Similar to the last few systems this winter, northern Iowa appears most likely to experience any accumulating precipitation. The most recent GFS run has pulled precip down into central and parts of southern Iowa, while the Euro remains further north. With recent model tendencies to push tracks further north, POPs southern extent likely over done. Last thing of note, soundings currently indicate another opportunity for FZDZ or IP, but have kept all snow at the moment wanting to see run to run consistency first. Temps will remain similar to Mon/Tue in the with highs low to mid 30s and lows in the teens. Thursday onward...Medium confidence...Brief ridging/southerly to build in late Thur/Fri ahead of amplifying flow and trough to end the week and into the weekend. Euro/GFS solutions continue to show general consistency in overall pattern and dragging a cold front through the region Fri afternoon/evening. Again appears a fair amount of dry air will need to be overcome initially, but both depict deep saturation through the column and a period of snowfall as early as late Fri night and on into Sat. Air mass behind the front does not appear fantastically cold, only pushing highs Sat down into the 20s versus low to mid 30s during the week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1141 AM CST Sat Dec 17 2016 Several concerns this period...mainly wind and visibility. Gradient winds and gusts continue to increase regionwide. Light snow or blowing snow is also likely through 00z all sites. Expecting MVFR conditions through 00z KALO/KFOD/KMCW and to about 03-04z south sites KDSM/KOTM. Winds to subside aft 09-12z most areas and become more westerly Sunday. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 PM CST this evening for IAZ057>062-070>075-081>086-092>097. Wind Chill Warning from 9 PM this evening to noon CST Sunday for IAZ057>062. Winter Weather Advisory until 6 PM CST this evening for IAZ027- 028-033>039-044>050. Wind Chill Warning until noon CST Sunday for IAZ004>007-015>017- 023>028-033>039-044>050. Wind Chill Advisory from 9 PM this evening to noon CST Sunday for IAZ070>075-081>086-092>097. && SHORT TERM...REV LONG TERM...Curtis AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CST SAT DEC 17 2016 IAZ004>007-015>017-023>026-182145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- 331 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND BLOWING SNOW REPORTS ARE APPRECIATED. IAZ027-028-033>039-044>050-182145- BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- 331 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TODAY AND A WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND BLOWING SNOW REPORTS ARE APPRECIATED. IAZ057>062-070>075-081>086-092>097-182145- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 331 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TODAY AND A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL...ICING... AND BLOWING SNOW REPORTS ARE APPRECIATED. CURTIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 1 ENE WELLSBURG 42.44N 92.91W
12/17/2016 E2.0 INCH GRUNDY IA PUBLIC
VIA KWWL TV.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 2 SSW POLK CITY 41.74N 93.72W
12/17/2016 M0.5 INCH POLK IA OFFICIAL NWS OBS
AT NWS OFFICE .
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW 1 ENE GREENFIELD 41.31N 94.44W
12/17/2016 E0.5 INCH ADAIR IA LAW ENFORCEMENT
.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
254 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM SNOW 1 ENE CRESTON 41.06N 94.34W
12/17/2016 E1.0 INCH UNION IA LAW ENFORCEMENT
.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 E EMMETSBURG 43.12N 94.66W
12/17/2016 M3.0 INCH PALO ALTO IA PUBLIC
.
&&
BFThe national radar mosaic for the moment the first event began.
33 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668441, 668443, 668444, 668446, 668447, 668448, 668450, 668452, 668453, 668454, 668455, 668456, 668457, 668459, 668460, 668461, 668462, 668463, 668464, 668466, 668467, 668468, 668469, 668472, 668473, 668474, 668475, 668476, 668477, 668478, 668479, 668480, 668481.